Transformation in my dad since coming off medication

JAcky1205

Registered User
Jan 5, 2024
15
0
My dad who is 85, has vascular dementia has had what can only be described as a rebirth these last couple of weeks. He was on end of life care early March after having double pneumonia and discharged from hospital with days to live. He was discharged on oxygen therapy, after a couple of weeks of preparing ourselves for “this is it” and him not eating or drinking anything, he has gone to having regular drinks, bits of soft food and has started talking a LOT more and being more alert, he’s sitting up in his chair and has even stopped his oxygen. His GP is amazed at how he is. He is on zero medication - Has anyone else experienced this with their loved ones. I have heard of a last rally before someone dies, but I the rally only normally lasts a short time not like my dad where it’s been a couple of weeks and he’s still very much going strong and amazing everyone.
 

leny connery

Registered User
Nov 13, 2022
408
0
My dad who is 85, has vascular dementia has had what can only be described as a rebirth these last couple of weeks. He was on end of life care early March after having double pneumonia and discharged from hospital with days to live. He was discharged on oxygen therapy, after a couple of weeks of preparing ourselves for “this is it” and him not eating or drinking anything, he has gone to having regular drinks, bits of soft food and has started talking a LOT more and being more alert, he’s sitting up in his chair and has even stopped his oxygen. His GP is amazed at how he is. He is on zero medication - Has anyone else experienced this with their loved ones. I have heard of a last rally before someone dies, but I the rally only normally lasts a short time not like my dad where it’s been a couple of weeks and he’s still very much going strong and amazing everyone.
 

Lawson58

Registered User
Aug 1, 2014
4,422
0
Victoria, Australia
that is truly amazing. Never heard of reversal like it. Enjoy!
Yes, I have heard of something similar but it was renal failure not dementia. The lady, a neighbour, was considered not to have long to live, had beentaken off all medication and nursing staff suggested her family should go home and get some rest. The hospital will call if they were needed.

Not having heard anything overnight the daughter rang and was told that her mother seemed a little better so she rushed in to the hospital to find out what was happening. She found her mother conscious and a nurse helping her drink a cup of tea.

The conclusion was that the mix of medication the mother was on was not tolerated by her body and that when that was stopped, she started to improve. She eventually died a few months later from renal failure.

I hope I am not giving you false hope.
 

SherwoodSue

Registered User
Jun 18, 2022
618
0
I have seen this happen a lot. Older folks have livers which are less efficient, medicines can ‘clash’ with each other too.
There is even a name for it
Polypharmacy

Worth having regular reviews of meds
 

JAcky1205

Registered User
Jan 5, 2024
15
0
Yes, I have heard of something similar but it was renal failure not dementia. The lady, a neighbour, was considered not to have long to live, had beentaken off all medication and nursing staff suggested her family should go home and get some rest. The hospital will call if they were needed.

Not having heard anything overnight the daughter rang and was told that her mother seemed a little better so she rushed in to the hospital to find out what was happening. She found her mother conscious and a nurse helping her drink a cup of tea.

The conclusion was that the mix of medication the mother was on was not tolerated by her body and that when that was stopped, she started to improve. She eventually died a few months later from renal failure.

I hope I am not giving you false hope.
Hi, thank you for your feedback, it was nice to hear of a similar experience, certainly makes you wonder about medications. Any time with dad is a bonus, so I don’t take your feedback as anything other than what it is. Thanks for sharing and all the best
 

JAcky1205

Registered User
Jan 5, 2024
15
0
I have seen this happen a lot. Older folks have livers which are less efficient, medicines can ‘clash’ with each other too.
There is even a name for it
Polypharmacy

Worth having regular reviews of meds
Wow, thanks for the intel, I’ll look into that
 

JAcky1205

Registered User
Jan 5, 2024
15
0
yes it’s amazing, and enjoying the extra time, we’re under no illusions though that things could suddenly change. X
 

Savannah

Registered User
Nov 25, 2018
69
0
Different circumstances. Mum was prescribed Rispiridone for anxiety / challenging behaviours / not sleeping. To begin with an amazing transformation and mum was relaxed and really happy and this went on for around 5 months. She was then admitted into hospital with an infection. Intravenous antibiotics for 5 days then ready for discharge. She showed a really great recovery, then showed signs of deterioration, mainly sleepiness and mobility issues. Following an assessment by CMHT they advised mum was showing signs of side effects from the Rispiridone. It had to be a phased reduction to complete removal and took a few months and during that time, mum became immobile and continued sleeping a lot. Suddenly, about 3 months after coming off completely, she became far more alert and engaging and this has continued. So although the initially the Rispiridone significantly helped with the anxiety, I think the side effects negated that.
 

Kevinl

Registered User
Aug 24, 2013
6,713
0
Salford
Just one big human chemistry set the human body, a standard widely used type of antibiotic nearly killed one of my children some years ago, neither of the other children have the allergy, not me or my wife have any problem with it either, just him.
If you read the label on food packaging they list common allergens like nuts, egg, milk and fish to name but a few my boiled egg and glass of milk this morning and tuna sandwich for lunch could hospitalise some people not to mention those with a wheat allergy to the bread, there is no one size fits all. K
 

JAcky1205

Registered User
Jan 5, 2024
15
0
Different circumstances. Mum was prescribed Rispiridone for anxiety / challenging behaviours / not sleeping. To begin with an amazing transformation and mum was relaxed and really happy and this went on for around 5 months. She was then admitted into hospital with an infection. Intravenous antibiotics for 5 days then ready for discharge. She showed a really great recovery, then showed signs of deterioration, mainly sleepiness and mobility issues. Following an assessment by CMHT they advised mum was showing signs of side effects from the Rispiridone. It had to be a phased reduction to complete removal and took a few months and during that time, mum became immobile and continued sleeping a lot. Suddenly, about 3 months after coming off completely, she became far more alert and engaging and this has continued. So although the initially the Rispiridone significantly helped with the anxiety, I think the side effects negated that.
Wow, it’s amazing isn’t it. my dad was on antidepressants and medication for his dementia prior to his hospital admission. That all stopped when he was in hospital and hasn’t been on anything since. I think as they assumed he was going to die that medication was irrelevant. After a few weeks of him sleeping and not eating/drinking he has transformed - really chatty and eating/drinking loads- making up for when he didn’t eat I think.
you must be so pleased, it's great that your dad has rallied round xx
yes it’s quite astounding xx
 

Staff online

Forum statistics

Threads
139,913
Messages
2,011,697
Members
91,635
Latest member
northumbrian71